FDA Warns of Codeine Overdose Risk After Pediatric Surgery

Disclosures

August 15, 2012

August 15, 2012 — Clinicians should cautiously prescribe codeine for children who have their tonsils or adenoids removed in light of recent overdose deaths, the US Food and Drug Administration (FDA) announced today.

Codeine is an opioid that the body metabolizes into morphine. The agency said that a small proportion of people are "ultra-rapid metabolizers" who convert an appropriate dose of codeine into a potentially fatal level of morphine in the bloodstream. This genetic aberration, the FDA said, explains the deaths of 2 children, as reported in Pediatrics in April, who underwent both tonsillectomy and adenoidectomy to treat obstructive sleep apnea syndrome. A third child treated with codeine after the procedures experienced a life-threatening case of respiratory depression but recovered, according to the journal article.

The FDA announcement also referenced the death of a child who was an ultra-rapid metabolizer of codeine that was reported in the New England Journal of Medicine in 2009.

The percentage of ultrarapid metabolizers in the general population is 1% to 7%, but it goes as high as 29% among Ethiopians. Only a genetic test can determine whether a person is an ultra-rapid metabolizer, but there are FDA-approved tests for that.

Clinicians who prescribe codeine-containing drugs to children after a tonsillectomy or adenoidectomy should order the lowest effective dose for the shortest time, and only on an as-needed basis, according to the FDA. Parents and caregivers should watch for signs of a codeine overdose, which include unusual sleepiness, difficulty being awakened, confusion, or noisy and difficult breathing. If these signs are observed, they should stop administering codeine and seek medical care immediately.

The FDA is reviewing reports of adverse events to determine whether more children have died from accidental codeine overdoses and whether the deaths have occurred in the course of managing pain after types of surgeries or procedures other than those already reported.

More information on today's FDA announcement is available on the agency's Web site.

To report potential adverse effects of codeine after surgery, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....